Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Resistance and Malabsorbtion
Sep 27, 2004

Hello. I recently ran out of Anti-Retroviral Options due to resistance. I have had HIV for 22 years with an AIDS diagnosis since 1997. T-cells have been less than 3 for over 6 years and viral load around 50,000 however I remain fairly healthy. Some of the resistance I disclose is from imperfect adherence having been on meds since the early 90's. Even during the periods of strict adherence, I have never had a T-cell increase of a Viral Load less than about 25,000. My question is that over the last two years I have had severe secretory diarrhea with weigt loss of about 65 lbs. I continue to lose about .5 lbs per week. My appetite is good and I eat nourishing foods. Has there been any correlation between malabsorption (which I have) and poor absorbtion of ARV's? I constantly face the concern by my docs that I am not adherent, however perfectly adherent or not, I just don't seem to absorb meds well. Thanks.

Response from Dr. Holodniy

A very good question. Given your very low CD4 count, it is possible that you have an HIV associated enteropathy, which is theorized to be caused by the virus damaging the GI lining cells leading to malabsorption. In some patients, improved CD4 cell counts lead to improvement in this condition. You don't indicate whether you have had a malabsorption workup, as there are other causes beside HIV. Alternatively, you could test your theory about absorbing ARVs, by having your doctor get a blood level. If the levels are in the therapeutic range, then malabsorption is not your answer.



Previous
HDL - How worried should I be?
Next
CD8 Increase Over CD4

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement